Premieres 12/1 at 8pm ET
Watch exclusively on DailyWire+
An American man being treated for prostate cancer suddenly developed an Irish accent, possibly because of his disease.
According to an article in the medical journal BMJ Case Reports, the unnamed man was being treated for prostate cancer at Duke University Medical Center. During his treatment, he suddenly started speaking in an Irish brogue, despite never having been to Ireland nor having immediate family from the country. Researchers diagnosed him with foreign accent syndrome, possibly triggered by an immune system response.
“A man in his 50s with metastatic hormone-sensitive prostate cancer, receiving androgen deprivation therapy and abiraterone acetate/prednisone, presented with an uncontrollable ‘Irish brogue’ accent despite no Irish background, consistent with foreign accent syndrome (FAS),” BMJ Case Reports noted. “He had no neurological examination abnormalities, psychiatric history or MRI of the brain abnormalities at symptom onset. Imaging revealed progression of his prostate cancer, despite undetectable prostate-specific antigen levels.”
Foreign accent syndrome is a rare condition in which patients suddenly develop speech patterns different from their native accent, without having picked up another accent from its native place. The condition usually results from a stroke, but it can also be caused by head trauma, migraines, a developmental disorder, lesions in the brain, or a mental illness. In most cases, the change is temporary and can be fixed with intensive speech therapy, but in some cases, the change is permanent, The Guardian reported.
“His accent was uncontrollable, present in all settings and gradually became persistent,” the BMJ report stated.
The Guardian reported that the man had lived in England in his 20s, and had friends and distant family who were Irish, but had never actually been to the Emerald Isle, nor had he previously spoken in the Irish accent. He maintained the accent through about 20 months of treatment, the outlet reported.
“To our knowledge, this is the first case of FAS described in a patient with prostate cancer and the third described in a patient with malignancy,” the report stated.
One of the authors of the paper, Dr. Andrew Armstrong of Duke Medical Center’s Divisions of Medical Oncology and Urology, told Newsweek that because this phenomenon is so new, it is hard to find a cause for the patient’s FAS. “We don’t have a ‘smoking gun’ explanation in this case,” Armstrong said. “Other possibilities are psychological, although he did not have major issues with anxiety or depression and actually was fairly amused by this FAS development.”
“It is possible that this had a physical cause in his language center,” Armstrong added. “FAS can take many accent forms in different patients, and I assume prior knowledge of an accent is common. This is my first case personally. It is quite rare to see in oncology.”
The patient was diagnosed with small cell neuroendocrine prostate cancer (NEPC), an aggressive form of cancer that targets the nervous and endocrine systems. The report concluded that foreign accent syndrome was a novel “presenting manifestation” of NEPC. The presentation of FAS was consistent with an underlying paraneoplastic neurological disorder (PND), an immune system reaction to a cancerous tumor where the cancer-fighting agent also attacks the brain or nervous system.
Unfortunately, the man’s condition only worsened. “Despite chemotherapy, his NEPC progressed resulting in multifocal brain metastases and a likely paraneoplastic ascending paralysis leading to his death,” the report stated.